Time filter

Source Type

Huntsville, AL, United States

Dixon K.S.,Huntsville Hospital | Hassoun A.,Alabama Infectious Diseases Center
Journal of the American Pharmacists Association | Year: 2010

Objective: To report an interaction between all-trans retinoic acid (ATRA) and voriconazole resulting in pseudotumor cerebri. Setting: Hospital in Huntsville, AL, in November 2007. Patient description: 21-year-old black woman admitted to the hospital for fever in the setting of pancytopenia. Case summary: The patient had been diagnosed with acute promyelocytic leukemia 5 months before admission and continued on ATRA throughout induction and two consolidation therapies. Voriconazole was started in view of persistent fever and pancytopenia despite adequate broad-spectrum antimicrobial therapy. On day 15 of voriconazole therapy, the patient complained of blurred vision, farsightedness, and dry skin with pruritus and was subsequently diagnosed with pseudotumor cerebri secondary to ATRA toxicity. All symptoms of pseudotumor cerebri resolved after discontinuation of ATRA. Main outcome measures: Not applicable. Results: The development of pseudotumor cerebri after initiation of voriconazole may have been secondary to the inhibition of the cytochrome P450 (CYP) enzymes. The interaction may have led to changes in ATRA serum concentrations, thus contributing to the observed adverse drug reaction. Conclusion: To our knowledge, this is the first case report of pseudotumor cerebri in an adult patient secondary to metabolic inhibition of ATRA by voriconazole. This case illustrates the importance of monitoring for drug interactions when using medications metabolized via the CYP enzyme pathway. Source

Discover hidden collaborations